Chemotherapy nausea & vomiting: Prevention is best defense
Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures.
If you’re considering chemotherapy, you and your doctor can take steps to prevent or decrease nausea and vomiting associated with chemotherapy. This can help make you more comfortable during your cancer treatment.
Who’s at risk of nausea and vomiting during and after chemotherapy?
Whether you’ll experience nausea and vomiting as a result of chemotherapy depends on:
— What chemotherapy drugs you receive
— Whether you receive other cancer treatments — such as radiation — during your chemotherapy treatment
— Whether you’ve experienced nausea and vomiting in the past
Chemotherapy drugs that cause nausea and vomiting
Chemotherapy drugs are classified into four different categories based on the likelihood they will cause nausea and vomiting: high, moderate, low or minimal.
Chemotherapy drugs that have are highly or moderately likely to cause nausea and vomiting include:
— Alemtuzumab (Campath)
— Altretamine (Hexalen)
— Azacitidine (Vidaza)
— Bendamustine (Treanda)
— Busulfan (Busulfex, Myleran)
— Carmustine (Bicnu)
— Cisplatin (Platinol)
— Clofarabine (Clolar)
— Crizotinib (Xalkori)
— Cyclophosphamide (Cytoxan)
— Cytarabine (Cytosar-U)
— Dacarbazine (DTIC-Dome)
— Dactinomycin (Cosmegen)
— Daunorubicin (Cerubidine)
— Doxorubicin (Adriamycin)
— Epirubicin (Ellence)
— Estramustine (Emcyt)
— Etoposide (Etopophos)
— Idarubicin (Idamycin PFS)
— Ifosfamide (Ifex)
— Irinotecan (Camptosar)
— Lomustine (Ceenu)
— Mechlorethamine (Mustargen)
— Mitotane (Lysodren)
— Procarbazine (Matulane)
— Oxaliplatin (Eloxatin)
— Streptozocin (Zanosar)
— Temozolomide (Temodar)
Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower doses. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.
Personal factors that may increase your risk
Not everyone reacts to chemotherapy in the same way. Certain factors may make you more vulnerable to treatment-related nausea and vomiting.
You may be more vulnerable if one or more of the following apply to you:
— You’re a woman.
— You’re younger than 50.
— You’ve experienced nausea and vomiting with previous treatments, or you have a history of motion sickness.
— You have a high level of anxiety.
— You experienced morning sickness during pregnancy.
— You are prone to vomiting when you’re sick.
— You have a history of drinking little or no alcohol.
Also, if you expect that your treatment will cause nausea and vomiting, there’s a chance that it will. This might happen if you think that all cancer treatments cause these side effects, which isn’t true. Your doctor can tell you whether the treatment you’ll receive is likely to cause nausea and vomiting.
How do doctors prevent nausea and vomiting?
Most people undergoing chemotherapy receive anti-nausea (anti-emetic) medications to prevent nausea and vomiting.
These drugs, given alone or in combination, can be taken in pill form or administered through a vein in your arm. Your doctor advises which to use based on the treatment you’re receiving.
Medications used to prevent nausea and vomiting include:
— Alprazolam (Niravam, Xanax)
— Aprepitant (Emend)
— Diphenhydramine (Benadryl)
— Dolasetron (Anzemet)
— Dronabinol (Marinol)
— Droperidol (Inapsine)
— Fosaprepitant (Emend)
— Granisetron (Kytril)
— Haloperidol (Haldol)
— Lorazepam (Ativan)
— Methylprednisolone (Medrol)
— Metoclopramide (Reglan)
— Nabilone (Cesamet)
— Olanzapine (Zyprexa)
— Ondansetron (Zofran)
— Palonosetron (Aloxi)
— Promethazine (Phenergan)
Your doctor chooses anti-nausea medications based on how likely your chemotherapy drugs are to cause nausea and vomiting. You may take as few as one to as many as four medications, depending on your situation.
Your doctor will give you some medications before the chemotherapy and then will instruct you on which medications to take on a regular schedule on the days after the chemotherapy and which medications to take only if you feel nauseated.
Doctors take this proactive approach to prevent nausea and vomiting because these side effects can be difficult to control once they begin. Nausea and vomiting can make you feel miserable, add to your fatigue and distress, and make you reluctant to stick to your treatment schedule.
What additional measures can you take to prevent nausea and vomiting?
You can take steps to reduce your risk of nausea and vomiting. For example:
— Eat small meals. Stagger small meals throughout the day rather than eating fewer, larger meals. If possible, don’t skip meals. Eating a light meal a few hours before treatment also may help.
— Eat what appeals to you. It’s best, however, to avoid foods that are sweet, fried or fatty. In addition, cool foods may give off less bothersome odors.
Cook and freeze meals in advance of treatment to avoid cooking when you’re not feeling well. Or have someone else cook for you.
— Drink lots of fluids. Try cool beverages, such as water, unsweetened fruit juices, tea or ginger ale that’s lost its carbonation. It may help to drink small amounts throughout the day, rather than larger amounts less frequently.
— Avoid unpleasant smells. Pay attention to what smells trigger nausea for you and limit your exposure to unpleasant smells. Fresh air may help.
— Make yourself comfortable. Rest after eating, but don’t lie flat for a couple of hours. Try wearing loosefitting clothing and distracting yourself with other activities.
— Use relaxation techniques. Examples include meditation and deep breathing.
These self-care measures may help you prevent nausea and vomiting, but they can’t take the place of anti-nausea medications.
If you begin to feel nauseated despite the medications, call your doctor. Treatments may include additional medications, though your individual treatment will depend on what’s causing your signs and symptoms.
Source: Mayo Clinic News Network